Still feeling tired

Hi everyone I was just wondering if anyone has the same problem as me.

I had my B12 levels checked about 2 weeks ago. My doctor said that they were high, it was on 2000, I am still having my injection every 8 weeks though.

I thought that he was checking my iron level and vit D at the same time. He said that my Vit D was low at 35. He prescribed me with a 10 week course, twice a day.

But didn't check my iron.

I was thinking can being low on vit D make you feel very tired, as my b12 are fine.

10 Replies

  • Since B12 is water soluble, there is no such thing as "too high".

    Are you supplementing with folic acid? B12 needs the other B-vitamins to do it's job, so also look at a multivitamin to get a good balance of minerals and other vitamins.

    Also do you consume alcohol? This removes the B vitamins from the blood stream.

  • Thank you for your reply Pvanderaa. No I am not supplementing with folic acid, I didn't know I had too. Doctors don't explain nothing to you when you are diagnosed with P.A what supplements you should be taken along with your b12.

    I have recently brought vitamin B complex and calcium and vitamin D.

    I only consume alcohol on special accassions, I would say no more than 6 times a year and that's only having I glass spirit.

    I appreciate your reply.

  • You may need more folic acid (an analogue version of folate) than is available in a multivitamin. It is sold over the counter in either 400 or 800 mcg for pregnant women.

    The max available through prescription is 5 mg.

  • "But didn't check my iron."

    If you are low in iron then this might make you feel tired. In order for your B12 treatment to work well you need good levels of iron and folate.

    I have found it helpful in past to ask my GP for ferritin and folate tests and a full blood count (FBC). There can be useful clues on the FBC as to how your B12 treatment is affecting your blood. I always get paper copies of any blood test results. If you get a copy of the FBC, have a look at your MCH and MCV and haemaglobin levels.

    It is possible to have both iron deficiency anaemia and B12 deficiency anaemia at the same time.

  • Thank you for your reply Sleepbunny. I did ask my GP if he would check my iron but did not do it for some reason. But I will go back and ask again. And will also ask for a paper copy of my FBC which he did.

    I appreciate your reply.

  • To learn more about metabolism and where B12, folic acid fit in you can google "methylation loop". Look at the "images" page and you will see a diagram or picture with two circles side by side. The left one is typically the folate loop and the right one is for methionine. At the intersection sits B12. It is not "consumed" but is needs to be present in each cell in the body to allow these two metabolic pathways to fuction.

    the methylation of DNA for both cell replication and energy production is on the right circle.

    The other chemical the supports B12 on the right hand circle is trimethylglycine (TMG). You can also supplement with TMG to help boost the functions for the right hand circle.

    Also do you keep a log book? This helps sort out "good" symptoms from "bad" ones. Unfortunately both good and bad may be similar but caused by different things.

    Log your food and drink along with you medications and supplements. Also your symptoms. You will see a pattern with a delay from the cause to the symptom. This delay can be 24 - 48 hours depending on how fast your gut moves and processes digestion.

    Following my jab I get a bout of soft poo to diarrhea depending on how low my B12 got between jabs. This is one of my "good" symptoms because I know it is going to happen and I know that b12 is doing its thing. When the new b12 shows up following the injection, the metabolic pathways open up and all the toxins/ byproducts flood out into my blood stream. The liver filters out the bad stuff and dumps them into my gut. hence the soft poo.

    The log will also support any short term memory loss which seems to be one of my first neurological symptoms. I found the I couldn't remember what I ate the day before. By using the log, I was then able to isolate new food allergies that also made me tired.

    Milk was one that almost put me to sleep about two hours after lunch, if I put milk in my cup of coffee. I kept drinking more coffee thinking it would help me stay awake and alert and I kept falling asleep. I now drink my coffee black and without sugar and the caffeine works fine.

    Caffeine is also a "methyl-contributor " it provides a methyl group (one carbon and 3 hydrogen atoms) for the right hand circle and DNA methylation which increases energy - hence the reason it perks you up.

    Too much caffeine is not good so keep it in moderation and log it to see how your body (methylation cycle) handles it.

    Sorry for so much of a chemistry lesson but, for me it helps to have a picture to visualize what is occurring.

  • Thank you for having the trouble to reply, the information you have given is very useful, I shall go onto the Web pages and have a read up.

    Hope you are well with your b12.

    Thank you again for replying.

  • Hi

    My levels are always high too, but I have just seen a doctor who specialises in low b12 and pernicious anaemia who explained to me that the blood level is not an indication of whether you are still deficient in b12.

    If you are still having symptoms there are some blood tests you could have done to see if you need injections possibly every month.

    I have had to go private though to get these done.

    GPs unfortunately don't understand the illness at all.

    I have been fighting the GPs for three years to get proper treatment. My gp wanted to give me an injection once a year because my level was high! The specialist couldn't believe it!

    Good luck

  • Thank you for your reply. Yes you are absolutely right some GP do not understand our condition as one of my GP that I saw said to me that I shouldn't be having any more injections as my b12 was 2000.

    Anyway I saw another GP as I fell really ill before my injection, feeling very weak and dizzy.

    I am now having my injection every 7-8 weeks depending how I am feeling.

    It's not right that we have to suffer, our body knows when we are ready for our injection.

    I will wait and see how I am before my next injection if I am still poorly I will look into seeing a specialist Doctor.

    Glad you have sorted yourself out.

    hank you again for your reply.

    All the best.

  • Hi Salsadancer,

    Yes i am exactly like you, I get my B12 every 8 weeks, still feeling tired, but I have Fibromyalgia, underactive thyroid both of which are tiring conditions too, but someone has advised me to get checked for Hashimoto's disease which is apparently misdiagnosed as thyroid problems, i asked about that last week & it was arranged for bloods to be done today, they are just checking thyroid levels initially & while there i asked for my Vitimin D level to be checked too, so results in a few days.

    Take care H xx

You may also like...